Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Des Moines, IA

May 21, 2004Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 11:16 PM CDT for Sac County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 11:16 PM CDT (04:16 UTC)
Expired
May 22, 2004, 12:00 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 9:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KDMX 220416
SVRDMX
IAC161-220500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL MIDNIGHT CDT

* AT 1112 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF NEMAHA TO
  17 MILES WEST OF ODEBOLT...OR FROM 33 MILES SOUTH OF SPENCER TO 64
  MILES SOUTH OF SPENCER...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR SCHALLER AROUND 1120 PM...
  NEAR NEMAHA AROUND 1135 PM...
  NEAR ODEBOLT AROUND 1140 PM AND
  NEAR SAC CITY AROUND 1145 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4256 9537 4221 9534 4222 9488 4255 9494

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:06 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 21, 4:06 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT FRI MAY 21 2004

.DISCUSSION...
SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH
BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY
OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW
THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB
IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT
S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO
THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT
OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE
VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE
MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES.
FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL
AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED
ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING
FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN
NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR
THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A
CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT
THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS
UNTIL LATE NXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 21, 7:38 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS...MANY POTENTIALLY SEVERE...ARE
EXPECTED THROUGH TONIGHT.  THE STORMS WILL PRODUCE LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS AND POSSIBLY A FEW TORNADOES.  IN
ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE ALSO
EXPECTED AND MAY WELL PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ044>050-057>062-221100-
AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-
POLK-POWESHIEK-STORY-TAMA-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...ALONG AND NORTH
OF INTERSTATE 80 AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY BE POTENTIALLY SEVERE THROUGH THE
NIGHT.  THE STRONGEST STORMS WILL PRODUCE LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS WITH AN ISOLATED TORNADOES POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO EXPECTED AND MAY WELL PRODUCE FLASH FLOODING IN A FEW
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER
RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...
ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS
THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM
AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

In the hours before

Local storm report, May 21, 10:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     WAVERLY                 42.73N 92.47W
05/21/2004                   BREMER             IA   EMERGENCY MNGR

            WAVERLY WITHOUT POWER DUE TO SEVERE THUNDERSTORM
            LIGHTNING AND WIND DAMAGE

&&

BB
Local storm report, May 21, 10:03 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      ALLISON                 42.75N 92.80W
05/21/2004                   BUTLER             IA   EMERGENCY MNGR

            BUTLER COUNTY FLOOD WATERS OVER LESSER MAINTAINED COUNTY
            ROADS AND CULVERTS...MAIN ROADS NOT FLOODED

&&

BB
Local storm report, May 21, 10:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      CLARKSVILLE             42.78N 92.67W
05/21/2004                   BUTLER             IA   FIRE DEPT/RESCUE

            FLOODING OCCURRED ON COUNTY ROADS WITH SOME GRAVEL ROADS
            WASHED OUT.

&&

JUNGBLUTH
Local storm report, May 21, 11:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             MALLARD                 42.94N 94.68W
05/21/2004  0.75 INCH        PALO ALTO          IA   BROADCAST MEDIA

&&

JUNGBLUTH
Local storm report, May 21, 11:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             MANLY                   43.29N 93.20W
05/21/2004  1.00 INCH        WORTH              IA   BROADCAST MEDIA

&&

JUNGBLUTH
Local storm report, May 21, 11:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLOOD            2 N SHELL ROCK          42.74N 92.58W
05/21/2004                   BUTLER             IA   TRAINED SPOTTER

            ON COUNTY ROAD T63, DITCHES AND SEVERAL FIELDS FULL WITH
            WATER. DRIVEWAYS COVERED WITH WATER. FEW STREETS IN NEW
            HARTFORD COVERED UNDER 2 TO 4 INCHES OF WATER.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:16 PM CDTTornado WarningDMXWright29 min
May 21, 7:31 PM CDTSevere Thunderstorm WarningDMXBremer44 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningDMXFranklin54 min
May 21, 7:41 PM CDTFlash Flood WarningDMXBremer, Butler17 hr
May 21, 7:46 PM CDTSevere Thunderstorm WarningDMXWright14 min
May 21, 8:12 PM CDTTornado WarningDMXBremer48 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningDMXPalo Alto31 min
May 21, 10:00 PM CDTFlash Flood WarningDMXKossuth, Winnebago, Worth18 hr
May 21, 10:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
May 21, 11:10 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth50 min
May 21, 11:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock51 min
May 22, 12:07 AM CDTTornado WarningDMXHamilton38 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone51 min
May 22, 6:35 PM CDTSevere Thunderstorm WarningDMXAdair25 min
May 22, 6:40 PM CDTSevere Thunderstorm WarningDMXCarroll50 min
May 22, 6:41 PM CDTTornado WarningDMXBoone34 min
May 22, 6:51 PM CDTTornado WarningDMXCarroll39 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningDMXStory50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.